Alert archive / South Dakota / Wind Advisories in 2021
Wind Advisory 19, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Oct 26, 2021, 2:23 AM MDT for Custer County, Meade County, Pennington County, South Dakota. It took effect at Oct 26, 2021, 12:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2021, 2:23 AM MDT (08:23 UTC)
- In effect from
- Oct 26, 2021, 12:00 PM MDT
- Expired
- Oct 26, 2021, 10:05 PM MDT
- In force
- 10 hr
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2341 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WWUS73 KUNR 260823 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 223 AM MDT Tue Oct 26 2021 SDZ026-030-031-072-073-262330- /O.NEW.KUNR.WI.Y.0019.211026T2000Z-211027T0500Z/ Rapid City-Custer Co Plains-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Including the cities of Rapid City, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 223 AM MDT Tue Oct 26 2021 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM MDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Rapid City area, the Custer County Plains, the Pennington County Plains, the Sturgis/Piedmont Foot Hills and the Southern Meade County Plains. * WHEN...From 2 PM this afternoon to 11 PM MDT this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
741 WWUS73 KUNR 261747 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 1147 AM MDT Tue Oct 26 2021 SDZ026-030-031-072-073-270500- /O.EXT.KUNR.WI.Y.0019.211026T1800Z-211027T0500Z/ Rapid City-Custer Co Plains-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Including the cities of Rapid City, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 1147 AM MDT Tue Oct 26 2021 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM MDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Sturgis/Piedmont Foot Hills, the Southern Meade County Plains, the Custer County Plains, the Rapid City area and the Pennington County Plains. * WHEN...Until 11 PM MDT this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
558 WWUS73 KUNR 261953 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 153 PM MDT Tue Oct 26 2021 SDZ026-030-031-072-073-270500- /O.CON.KUNR.WI.Y.0019.000000T0000Z-211027T0500Z/ Rapid City-Custer Co Plains-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Including the cities of Rapid City, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 153 PM MDT Tue Oct 26 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...The Sturgis/Piedmont Foot Hills, the Southern Meade County Plains, the Custer County Plains, the Rapid City area and the Pennington County Plains. * WHEN...Until 11 PM MDT this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
502 WWUS73 KUNR 270405 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 1005 PM MDT Tue Oct 26 2021 SDZ026-030-031-072-073-270515- /O.CAN.KUNR.WI.Y.0019.000000T0000Z-211027T0500Z/ Rapid City-Custer Co Plains-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Including the cities of Rapid City, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 1005 PM MDT Tue Oct 26 2021 ...WIND ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 25, 10:42 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Oct 25, 10:42 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1042 PM MDT Mon Oct 25 2021 .DISCUSSION...(This Evening Through Monday) Issued at 248 PM MDT Mon Oct 25 2021 WV imagery this aftn shows a sharp, amplified trof along the West Coast. A broad area of difluent flow and deep mid-to-upper-level moisture extends downstream of the trof axis from the Great Basin newd thru the cntrl/nrn Rockies and into the nrn Plains. At the sfc, pressures are falling from the Four Corners region ewd onto the Plains and nwd into cntrl CN. The associated tightening pressure gradient is supporting breezy to windy conditions across much of the area, with occasional gusts over 50 mph in nern WY and over 40 mph on portions of the nwrn and swrn SD plains. Thick upper-level cloud cover has limited heating somewhat today, but temps have still reached the 60s over nern WY and the far wrn SD plains/foothills, with 50s elsewhere. Pressure gradient remains tight overnight, which will continue to support steady and potentially strong predominantly southerly flow. Fcst soundings in BUFKIT suggest modest boundary layer cooling and stabilization overnight, leading to a cessation of mixing of higher gusts. However, with 40+ kt flow in the 1500-2500 ft layer, particularly northeast of a K2WX-KPHP line, will have to monitor potential for more frequent advisory criteria gusts this evening into the overnight. Stronger 850-700 mb southerly flow then shifts ewd late overnight into the early AM as low-level trof axis approaches. Sfc trof/attendant cold front enters nern WY late overnight and should be crossing wrn SD by late AM. Potential again exists for advisory criteria (possibly even warning criteria) gusts behind the front, mainly over the squeeze zone east of the Black Hills. However, relatively modest pressure rises (3-4 mb/3 hr) and low-level cloud deck may limit this potential somewhat. As a result of uncertainty during both time periods, opted to not introduce any wind headlines for now. As midlevel trof axis approaches, PWATs climb above the 90th percentile for much of the area per the NAEFS. Meanwhile, there is high agreement across guidance in the strengthening of a midlevel jet streak over the wrn Dakotas into srn MB/SK tomorrow AM into the early PM. Coupled with deep fgen along the ern periphery of the trof, the combination of moisture and forcing should lead to a north- south oriented postfrontal line of precipitation that gradually shifts ewd with the mid-upper trof. Given thermal profiles, suspect that precip will largely be rain outside of the Black Hills and some portions of nern WY, where very light accums of snow are possible. Trof may linger over our east thru Wednesday as it becomes increasingly shorter in wavelength and eventually pinches into a closed low over the MS Valley on Thursday. In its wake, shortwave ridging develops from the Four Corners newd thru the Upper Midwest over the remainder of the week, supporting mild and mostly dry conditions area-wide. && .AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night) Issued At 1027 PM MDT Mon Oct 25 2021 MVFR/IFR CIGS across central SD will persist overnight into Tuesday. Very gusty southerly winds will also continue overnight across central SD, with gusts to 40 kt. VFR conditions are expected across western SD and northeast WY overnight. A cold front will push across NE WY after sunrise tomorrow and western to central SD Tuesday afternoon. Behind the front, rain will develop, with some snow across higher elevations of NE WY and the Black Hills. This precip and low clouds will result in MVFR/IFR conditions across much of the area. Gusty NW winds will also develop behind the front. The plains east of the Black Hills will see the strongest winds, with gusts to 40kt or higher possible in the mid to late afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...13
Hazardous weather outlook, Oct 25, 9:16 AM MDT, 17 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 916 AM MDT Mon Oct 25 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 916 AM MDT Mon Oct 25 2021 /1016 AM CDT Mon Oct 25 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Other than some gusty winds at time this week, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Wind Advisories in South Dakota, 2021Every wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.